Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Chicago, IL

May 21, 20046 counties in Illinois

NWS Chicago, IL issued this flash flood warning at May 21, 2004, 7:23 PM CDT for 6 counties in Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 7:23 PM CDT (00:23 UTC)
Expired
May 21, 2004, 10:30 PM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Cook County, IL, DeKalb County, IL, DuPage County, IL, Kane County, IL, Lee County, IL, Ogle County, IL

The radar

The Chicago radar (KLOT), 52 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:28 PM CDTFLOODStreamwood, ILWATER COVERING WOODLAWN HEIGHTS AND PARK ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 220026
FFWLOT
ILC031-037-043-089-103-141-220330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
723 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DE KALB COUNTY IN NORTH CENTRAL ILLINOIS
  LEE COUNTY IN NORTH CENTRAL ILLINOIS
  OGLE COUNTY IN NORTH CENTRAL ILLINOIS
  COOK COUNTY IN NORTHEAST ILLINOIS
  DUPAGE COUNTY IN NORTHEAST ILLINOIS
  KANE COUNTY IN NORTHEAST ILLINOIS

* UNTIL 1030 PM CDT

* AT 723 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS 
AND THUNDERSTORMS...SOME WITH VERY HEAVY RAINFALL. RAINFALL RATES OF 
1 TO 2 INCHES PER HOUR ARE POSSIBLE. HEAVY RAIN HAS FALLEN ACROSS 
THE AREA DURING THIS PAST WEEK. ADDITIONAL HEAVY RAINFALL WILL 
PRODUCE FLASH FLOODING.

* THE TOWNS OF 
AMBOY...DEKALB...OREGON...WHEATON...ELGIN...CHICAGO...WESTMONT AND 
WESTCHESTER ARE IN THE AREA OF THE FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE NEAR RISING WATER...MOVE TO HIGHER GROUND IMMEDIATELY.

REPORT SEVERE WEATHER OR FLOODING TO THE NEAREST LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 4213 8781 4176 8764 4167 8961 4212 8959
$$

MARSILI
1 follow-up statement
000 
WGUS73 KLOT 220129
FFSLOT
ILC031-037-043-089-097-103-111-141-220430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
823 PM CDT FRI MAY 21 2004

THE FLASH FLOOD WARNING FOR LAKE AND MCHENRY COUNTIES IN ILLINOIS 
CONTINUES UNTIL 1015 PM CDT...

THE FLASH FLOOD WARNING FOR DEKALB...LEE...OGLE...COOK...DUPAGE...
AND KANE ILLINOIS UNTIL 1030 PM CDT...


AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINS MOVING EAST SLOWLY ACROSS NORTH 
CENTRAL ILLINOIS AND NORTHEAST ILLINOIS FROM AMBOY TO ELGIN TO 
CHICAGO ILLINOIS. 

THE SOME OF THE TOWNS OF AMBOY...CHICAGO...DEKALB...EVANSTON. 
...AURORA AND WHEATON ARE IN THE AREA OF THIS FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED
AREAS BY FOOT OR AUTOMOBILE.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4217 8783 4198 8805 4170 8869 4163 8954
          4216 8969 4214 8920 4216 8871 4247 8853
          4248 8792
$$

WILSON

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 21, 6:40 PM CDT, 43 minutes earlier.

Area forecast discussion, May 21, 6:40 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
640 PM CDT FRI MAY 21 2004

.DISCUSSION FOR AFTERNOON ZONES/GRIDS:

OUTFLOW BOUNDARY FROM MORNING CONVECTION HAS PROGRESSED AS FAR AS
SOUTHERN CWA WITH SURFACE BASED INSTABILITY BEING SHUT OFF. SPC
MESOANALYSIS PAGE SHOWING MUCAPE ON ORDER OF 1500 J/KG WITH 850 HPA
BASED PARCEL. SHORT WAVE CURRENTLY MOVING THROUGH SOUTHWEST IOWA
WILL LIFT NORTHEAST INTO NW IL/SW WI LATER THIS EVENING. MID LEVEL
SPEED MAX ON ORDER OF 45-50 KNOTS HAS ALSO EJECTED NORTHWARD INTO
NRN IL AHEAD OF THIS FEATURE SETTING UP A GOOD DEEP LAYER SHEAR
PROFILE. RUC/MESOETA PROGGING GOOD LOW LEVEL THETA-E ADVECTION
ACROSS NRN IA/SE MIN ABOVE SHALLOW CONVECTIVE OUTFLOW LATE THIS
AFTERNOON INTO THIS EVENING WITH THIS AXIS SHIFTING SOUTHEAST INTO
CWA AFTER 00Z. WITH MAIN LOW LEVEL BAROCLINIC ZONE FOCUSING ACROSS
SOUTHERN/CENTRAL WISCONSIN THIS EVENING...BETTER CONVECTIVE COVERAGE
SHOULD REMAIN NORTH OF CWA BUT WILL CARRY HIGH END CHANCE POPS FOR
TSRA ACROSS NORTHERN TIER OF CWA GIVEN THIS ELEVATED
FORCING/INSTABILITY. GIVEN DEEP LAYER SHEAR AND INSTABILITY COULD
STILL SEE SEVERE THREAT ACROSS MAINLY NORTHERN CWA THIS EVENING.
WILL ISSUE FLOOD WATCH GENERALLY NORTH OF INTERSTATE 88 TO COVER
POSSIBILITY OF HEAVY RAIN GIVEN SIGNIFICANT ONGOING HYDRO PROBLEMS
ALREADY OCCURRING ACROSS THIS AREA.

WILL FOCUS CHANCE POPS ACROSS NORTHERN PORTION OF CWA ON SATURDAY
MORNING WITH POSSIBLE REPEAT PERFORMANCE OF MCS CLIPPING NORTHERN
CWA DURING THE MORNING HOURS. DID BACK PEDDLE ON HIGHS A BIT FOR
SATURDAY GIVEN POSSIBILITY OF CONVECTIVE OUTFLOW WITH OVERNIGHT MCS
TO THE NORTH. REMAINDER OF WEEKEND CONTINUES TO LOOK VERY ACTIVE
WITH GOOD MID LEVEL FORCING ACROSS THE PLAINS GRADUALLY WORKING INTO
THE GREAT LAKES LATE SATURDAY INTO SUNDAY. GOOD SHEAR PROFILES AND
PLENTY OF LOW LEVEL MOISTURE WILL KEEP SEVERE THREAT GOING INTO
SUNDAY AFTERNOON BEFORE COLD FRONTAL PASSAGE SUNDAY EVENING. WILL
MAINTAIN CHANCE OF NOCTURNAL CONVECTION MONDAY NIGHT AS FAST MOVING
NORTHERN STREAM WAVE TRACKS THROUGH SOUTHERN CANADA WITH GOOD
LLJ/MOISTURE ADVECTION INTO TUESDAY. REMAINDER OF EXTENDED WILL BE
LEFT DRY WITH TRANSITION TO MORE OF A NORTHWEST UPPER FLOW AND
DIFFICULTY TIMING ANY INDIVIDUAL SMALL SCALE WAVES.

NDM/WHW

&&

.AVIATION...

FOR 00Z TAFS...LINE OF TS EXTENDS FROM KENW ACROSS IL/WI BORDER
BACK INTO EASTERN IA. THIS LINE TO PASS THRU TERMINALS BY 03Z-04Z.
WIND GUSTS TO 40KTS AND VERY HEAVY RAIN EXPECTED WITH THESE STORMS.
FRONTAL BOUNDARY ALONG I-80 CORRIDOR TO LIFT NORTH ACROSS NORTHERN
IL TONIGHT SHIFTING WINDS FROM SE AT 10KTS TO SW AT 15KTS OR SO
LATER THIS EVENING. SW WINDS CONTINUE THRU THE PERIOD WITH GUSTS TO
20-25KTS LATE SAT MORNING INTO THE AFTERNOON. CHANCE OF ANOTHER
ROUND OF STORMS AFTER SUNRISE SAT MORNING ACROSS NORTHERN IL AND
HAVE INCLUDED AT PROB30 FOR TS FOR THAT TIME PERIOD.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THRU 12Z SAT FOR WINNEBAGO...BOONE...MCHENRY...
     LAKE...OGLE...LEE...DEKALB...KANE...DUPAGE AND COOK.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 21, 6:00 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 PM CDT FRI MAY 21 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-221100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
600 PM CDT FRI MAY 21 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL 1100 PM CDT
(11PM EST) TONIGHT.  A FLASH FLOOD WATCH REMAINS IN EFFECT FOR
TONIGHT THROUGH SATURDAY MORNING.

A COMPLEX OF THUNDERSTORMS IN EAST CENTRAL IOWA AT THIS TIME IS
EXPECTED TO MOVE EAST ACROSS NORTHERN ILLINOIS THIS EVENING. THESE
STORMS HAVE A HISTORY OF PRODUCING TORNADOES AND LARGE HAIL.

THE STORMS WILL ARRIVE IN THE WESTERN PORTION OF THE AREA...LEE AND
OGLE COUNTIES...BY 700 PM. GIVEN THEIR CURRENT EASTWARD MOVEMENT AT
ABOUT 40 MPH...THEY CAN BE EXPECTED TO ARRIVE IN THE WESTERN
PORTIONS OF THE CHICAGO AREA AROUND 800 PM.

THESE STORMS ARE ALSO CAPABLE OF PRODUCING HEAVY RAINFALL. GIVEN THE
RAIN THAT HAS FALLEN IN THE PAST FEW DAYS...FLASH FLOODING REMAINS A
VERY SERIOUS THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND
SATURDAY NIGHT.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
SUNDAY. THERE IS POTENTIAL FOR HEAVY RAIN THAT MAY PRODUCE FLOODING
TONIGHT...SATURDAY AND SUNDAY.

THUNDERSTORMS MAY CONTINUE THROUGH TUESDAY.  A COLD FRONT WILL MOVE
THROUGH NORTHERN ILLINOIS BY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT AND DURING THE
WEEKEND.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-221100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY
TO NEW BUFFALO-LAKE MICHIGAN-
430 PM CDT FRI MAY 21 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM CDT FOR BOTH THE
NEARSHORE AND OPEN WATERS OF LAKE MICHIGAN OFF THE ILLINOIS AND
INDIANA SHORELINES. THE STORMS WILL BE CAPABLE OF PRODUCING WINDS IN
EXCESS OF 35 KNOTS...TORNADOES AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND
SATURDAY NIGHT.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
SUNDAY. THERE IS POTENTIAL FOR HEAVY RAIN THAT MAY PRODUCE FLOODING
SATURDAY AND SUNDAY.

THUNDERSTORMS MAY CONTINUE THROUGH TUESDAY.  A COLD FRONT WILL MOVE
THROUGH NORTHERN ILLINOIS BY TUESDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:00 PM CDTSevere Thunderstorm WarningLOTLee, Ogle, Winnebago60 min
May 21, 7:09 PM CDTFlash Flood WarningLOTLake, McHenry3 hr
May 21, 7:12 PM CDTSpecial Marine WarningLOT108 min
May 21, 7:12 PM CDTSpecial Marine WarningLOT108 min
May 21, 7:12 PM CDTSpecial Marine WarningLOT108 min
May 21, 7:12 PM CDTSpecial Marine WarningLOT108 min
May 21, 7:13 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane47 min
May 21, 7:59 PM CDTSevere Thunderstorm WarningLOTLee, Ogle, Winnebago61 min
May 21, 8:01 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane59 min
May 21, 8:03 PM CDTTornado WarningLOTDeKalb27 min
May 21, 8:22 PM CDTSevere Thunderstorm WarningLOTCook, DuPage53 min
May 21, 8:35 PM CDTSevere Thunderstorm WarningLOTCook, DuPage40 min
May 21, 8:58 PM CDTSpecial Marine WarningLOT2 hr
May 21, 8:58 PM CDTSpecial Marine WarningLOT2 hr
May 21, 8:58 PM CDTSpecial Marine WarningLOT2 hr
May 21, 9:10 PM CDTSevere Thunderstorm WarningLOTKane, Kendall50 min
May 21, 11:47 PM CDTSpecial Marine WarningLOT118 min
May 21, 11:47 PM CDTSpecial Marine WarningLOT118 min
May 22, 12:22 AM CDTSevere Thunderstorm WarningLOTLake23 min
May 22, 12:36 AM CDTSevere Thunderstorm WarningLOTMcHenry54 min
May 22, 1:33 AM CDTSpecial Marine WarningLOT117 min
May 22, 1:33 AM CDTSpecial Marine WarningLOT117 min
May 22, 1:33 AM CDTSpecial Marine WarningLOT117 min
May 22, 1:40 AM CDTSevere Thunderstorm WarningLOTCook50 min
May 22, 2:16 AM CDTSevere Thunderstorm WarningLOTDeKalb44 min
May 22, 4:22 AM CDTSevere Thunderstorm WarningLOTLee, Ogle, Winnebago83 min
May 22, 12:36 PM CDTSevere Thunderstorm WarningLOTGrundy, Will39 min
May 22, 12:42 PM CDTSpecial Marine WarningLOT93 min
May 22, 12:42 PM CDTSpecial Marine WarningLOT93 min
May 22, 12:42 PM CDTSpecial Marine WarningLOT93 min
May 22, 1:48 PM CDTSevere Thunderstorm WarningLOTIroquois42 min
May 22, 6:23 PM CDTSevere Thunderstorm WarningLOTGrundy, Will37 min

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.